Disruption of nitric oxide synthase 3 protects against the cardiac injury, dysfunction, and mortality induced by doxorubicin
Neilan, Tomas G Blake, Sarah L Ichinose, Fumito Raher, Michael J Buys, Emmanuel S Jassal, Davinder S Furutani, Elissa Perez-Sanz, Teresa Miriam Graveline, Amanda Janssens, Stefan Picard, Michael H Scherrer-Crosbie, Marielle Bloch, Kenneth D #
Circulation vol:116 issue:5 pages:506-14
BACKGROUND: Flavoprotein reductases are involved in the generation of reactive oxygen species by doxorubicin. The objective of the present study was to determine whether or not one flavoprotein reductase, endothelial nitric oxide synthase (nitric oxide synthase 3 [NOS3]), contributes to the cardiac dysfunction and injury seen after the administration of doxorubicin. METHODS AND RESULTS: A single dose of doxorubicin (20 mg/kg) was administered to wild-type (WT) mice, NOS3-deficient mice (NOS3-/-), and mice with cardiomyocyte-specific overexpression of NOS3 (NOS3-TG). Cardiac function was assessed after 5 days with the use of echocardiography. Doxorubicin decreased left ventricular fractional shortening from 57+/-2% to 47+/-1% (P<0.001) in WT mice. Compared with WT mice, fractional shortening was greater in NOS3-/- and less in NOS3-TG after doxorubicin (55+/-1% and 35+/-2%; P<0.001 for both). Cardiac tissue was harvested from additional mice at 24 hours after doxorubicin administration for measurement of cell death and reactive oxygen species production. Doxorubicin induced cardiac cell death and reactive oxygen species production in WT mice, effects that were attenuated in NOS3-/- and were more marked in NOS3-TG mice. Finally, WT and NOS3-/- mice were treated with a lower dose of doxorubicin (4 mg/kg) administered weekly over 5 weeks. Sixteen weeks after beginning doxorubicin treatment, fractional shortening was greater in NOS3-/- than in WT mice (45+/-2% versus 28+/-1%; P<0.001), and mortality was reduced (7% versus 60%; P<0.001). CONCLUSIONS: These findings implicate NOS3 as a key mediator in the development of left ventricular dysfunction after administration of doxorubicin.